Missouri, 2023

Flash Flooding in Missouri, August 4 to 5, 2023

August 4 to 5, 2023 · NWS DVN · 5 events in 2 counties and zones

A significant rain event occurred late Friday into Saturday across northeast Missouri, extreme southeast Iowa, and west central Illinois, which resulted in flash flooding and a rapid rise on the Fox River near Wayland, Missouri. A slow moving mesoscale convective vortex (MCV) tracked over the area and brought very heavy rain in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A significant rain event occurred late Friday into Saturday across northeast Missouri, extreme southeast Iowa, and west central Illinois, which resulted in flash flooding and a rapid rise on the Fox River near Wayland, Missouri. A slow moving mesoscale convective vortex (MCV) tracked over the area and brought very heavy rain in a short amount of time. Rainfall amounts between 4 and 8 inches fell in less than 6 hours, which caused many stalled vehicles and several water rescues in the towns of Kahoka, Missouri and Keokuk, Iowa. A culvert was washed out south of Kahoka and many secondary roads had water over them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 8:57 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 8:57 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
957 PM CDT Fri Aug 4 2023

.UPDATE...
Issued at 953 PM CDT Fri Aug 4 2023

MCV looks to traverse near our southern counties overnight. Slow
movement will allow repeated rounds of moderate/heavy rain and
thunder on the north side in the deformation zone, and not out of
question for 2 to 3+ inch totals with locally higher possible with
persistent rounds of thunder. CAM signal has potential for several
inches in or very near our far southern service area border. Have
decided to issue a Flood Watch for our far southern row of
counties given flooding reports upstream from earlier into NW/NC
Missouri and slow evolution of MCV and persistent high PWAT fetch
of nearly 2 inches.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 102 PM CDT Fri Aug 4 2023

Key messages:

1. MCV moving through area will bring chances for storms to the
area tonight, with best chances south of I80.
2. Quiet afternoon with subdued temps from cloud cover Saturday.

Discussion:

A mix of scattered low clouds ahead of an MCV and high clouds
associated with said MCV led to filtered sun today. This helped to
keep temperatures slightly cooler than forecast. Dewpoints
remained in the upper 60s to low 70s across the area. This MCV
will drive the weather in the short term.

Short term guidance has coalesced around the MCV firing
convection late this afternoon and mostly overnight as the H85 jet
kicks in. Showers and storms will ramp up tonight across the
southern 1/2 of the CWA, proving much needed rain to this area.
PWATs are forecast to be near or above 2 inches providing
plentiful moisture for heavy rain. While we remain in the moist
air, surface temperatures are cooler than south of the area,
leading to lower CAPE across the area. The lower CAPE means that
we won't see all that good convection and while ingredients are
there for heavy rain, think that most of the area could see
stratiform rain with the exception of the far south. CAMs and
Global models both predict areas that could see 2-3 inches of rain
tonight. The question is where that occurs. Watching CAMs through
the evening and watching initial convection should help us
determine if the 2-3 inch band is in our south or further south. I
have pretty high confidence that this setup produces a band of
heavy rain somewhere, where is still the question.

Post storms/showers, cloud cover could help keep temps lower.
Flow around the MCV could bring a surge of drier air into the area
tonight, especially across the northern CWA. CAMs depict this, so
with lower temps and potentially drier air, tomorrow may feel
decent if that materializes.

SPC has some portions of the area in a marginal risk for tomorrow.
That is associated with later in the afternoon and evening and out
of the short term period.

.LONG TERM...(Saturday night through Friday)
Issued at 218 PM CDT Fri Aug 4 2023

Key messages:

1. Thunderstorms are expected to begin the period, these storms
will affect the weather Sunday.
2. Severe weather possible Sunday.
3. A break from the storm chances and humidity early next week,
before active weather pattern returns as early as Wednesday.
, outside of a bout of gustiness
tied to the lake enhanced boundary passing tonight.
A weekend full of mesoscale driven convection remains before a
wave moves through the area Sunday. Guidance has had a hard time
with this wave. Unfortunately, this means that impacts from the
wave differ widely. At the current time, a slower storm system
looks likely. This means that the wave will approach our area near
peak heating. The current SPC marginal looks to be too fast as the
wave will start affecting the area after 12z. Where this peak
heating occurs is contingent on where the overnight convective
debris exists to start the day. Anywhere where we are clear would
likely mean a boundary surging north and a threat for strong to
severe storms in the afternoon. We need to nail down this timing
better with later forecasts.

At the current time, it appears that the best area for severe
storms will be south of I80. This area will be closer to the
better moisture and lift ahead of the wave. Deep layer shear is
good for updraft organization. Locally backed surface winds, could
enhance a tornado threat as well. The NAMnest has a line of storms
moving south of I80 during the day. This would likely result in
severe winds in this scenario. All that said a lot has to happen
for this to happen, the main story for Sunday is that conditions
are favorable severe weather.

Sunday night-Tuesday night...breezy northwest winds to advect in a
cooler, less humid airmass and mostly dry conditions. Winds could
gust over 30 mph at times on Monday with afternoon highs struggling
to reach 80 degrees. Some wrap around showers may also be possible
across northern IL on Monday. Slightly warmer conditions will be
seen Tuesday area-wide, with highs in the lower 80s.

Wednesday On...upper air pattern returns to semi-zonal with
increasing temps and humidity through the rest of the work week.
Latest ensemble and deterministic guidance widely varies on timing
another strong wave and subsequent chances of storms to the region.
Still way too early to determine severe risk, but it may be
something to monitor in later forecasts. Temperatures will be near
normal, with readings in the 80s and lows in the lower 60s each
day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 555 PM CDT Fri Aug 4 2023

Couple of features will have an impact on the terminals over the
next 12+ hours. The first is a lake enhanced boundary currently
extending from SW of KDBQ to KSQI. This will be the source for an
isolated shower or storm this evening mainly in-between KDBQ and
KMLI terminals. This boundary is expected to eventually shift
across the rest of the terminals tonight, with a period of gusty
ENE winds 10-20 kts expected in the wake. The second feature of
note is a Mesoscale Convectively enhanced Vort max (MCV) currently
progressing eastward along the Iowa and Missouri border. This
feature will bring an increase in showers and a few storms tonight
with MVFR to local IFR conditions. KDBQ looks to be far enough
north and removed from the better forcing to where I've kept out
any precipitation mention. Elsewhere, I've gone with TEMPO mention
of precipitation at KCID, KMLI and KBRL. As this system passes
late tonight into Saturday morning, low level moisture convergence
may lead to expansive stratus and patchy fog with MVFR to local
IFR conditions, impacting primarily KBRL and possibly KMLI and
KCID. This could eventually lift and scatter to VFR Saturday PM.

Winds will generally prevail from an easterly direction at around
10 kts for much of the period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...Flood Watch from 1 AM CDT Saturday through Saturday morning for
     Hancock-McDonough.

MO...Flood Watch from 1 AM CDT Saturday through Saturday morning for
     Clark-Scotland.

&&

UPDATE...McClure
SHORT TERM...Gibbs
LONG TERM...Gibbs/Gross
AVIATION...McClure
Hazardous weather outlook, Aug 4, 9:07 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1007 PM CDT Fri Aug 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1007 PM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Showers and thunderstorms are expected into early Saturday
morning, mainly across southeast Iowa, northeast Missouri and west
central Illinois. Heavy rain is likely, and a Flash Flood Watch is
in effect for portions of northeast Missouri and west central
Illinois where repeated storms could produce rainfall amounts of 2
to 4 inches and a threat for flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected Saturday and Sunday, with strong to
severe storms possible. A Marginal Risk for severe weather is
outlooked for Saturday south of a line from Belle Plaine, Iowa to
Macomb, Illinois. Damaging wind and heavy rain will be possible.

Another Marginal Risk for severe weather is forecast on Sunday
along and east of a line from Dubuque, Iowa to Burlington, Iowa.
A Slight Risk for severe weather is possible along and east of a
Princeton, Illinois to Rockford, Illinois line. Large hail,
damaging wind, and heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Please report rainfall amounts over 1 inch or any unusual or
significant flooding issues.

The radar

The Des Moines radar (KDMX), 194 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Scotland

When
August 4, 11:10 PM CST to August 5, 10:30 AM CST
Where
Scotland County, Bible Grove to 0.01 mi SW of Bible Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.350, -92.300

Law Enforcement report that Route T near Bible Grove was washed out.

Flash Flood, Scotland

When
August 4, 11:10 PM CST to August 5, 10:30 AM CST
Where
Scotland County, 4.28 mi NNW of Four Corners to 4.36 mi NNW of Four Corners
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.590, -92.350

The Emergency Manager reported washed out gravel roads 6 miles north of Kilwinning.

Flash Flood, Clark

When
August 4, 11:30 PM CST to August 5, 10:30 AM CST
Where
Clark County, Kahoka to 0.24 mi WNW of Kahoka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.420, -91.720

Law Enforcement reported that several streets were under water in town near Highway 81 and West Cedar Street.

Flash Flood, Clark

When
August 5, 1:00 AM CST to 10:30 AM CST
Where
Clark County, Kahoka to 2.2 mi SSE of Kahoka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.420, -91.720

Law Enforcement reported 4 stalled vehicles in town and one water rescue was needed southeast of town on County Road 182.

Flash Flood, Clark

When
August 5, 2:30 AM CST to 10:30 AM CST
Where
Clark County, 1.48 mi SSW of Kahoka to 1.45 mi SSW of Kahoka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.400, -91.730

The Sheriff's Office reported that a culvert washout occurred on County Road Y west of Highway 81, just south of the lake. The washout was discovered between 4 and 5 AM CDT. The time of this event is estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129557, 1129560, 1129562, 1129564, 1129566.